Missouri, 2012

Hail and Damaging Winds in Missouri, February 28 to 29, 2012

February 28 to 29, 2012 · NWS EAX · 12 events in 7 counties and zones

A strong cold front, associated with a low pressure system over the Central Plains, moved east northeast across the region, with a broken line of thunderstorms. A few of the storms were severe with damaging winds, during the evening hours of February 28th, into the early morning hours of February 29th, 2012.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$78,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A strong cold front, associated with a low pressure system over the Central Plains, moved east northeast across the region, with a broken line of thunderstorms. A few of the storms were severe with damaging winds, during the evening hours of February 28th, into the early morning hours of February 29th, 2012.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Feb 28, 5:28 PM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Feb 28, 5:28 PM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
528 PM CST Tue Feb 28 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Largely elevated convection tied to isentropic ascent through
roughly the 295K-300K layers and on the edge of weak capping aloft
will continue to move northeast through the cwa this afternoon. This
band of showers and embedded thunderstorms also delineates the surge
of higher theta-e (albeit within a corridor of meager MUcapes) and
sfc dewpoints in the lower/mid 50s. Potent trough ejecting from
central Colorado is spreading height falls and deep layer ascent
into the plains, with the expectation of surface based convection
erupting near the cold front/dryline intersection in cntrl/wrn
Kansas and southern Nebraska in a corridor of objectively diagnosed
SBcapes approaching 1000 J/kg. Favored a solution closer to an
accelerated version of the 12Z WRF-NMM and 18Z operational NAM-WRF.

This scenario would bring a broken line of convection into eastern
Kansas during the mid evening hours as an axis of vertically narrow
(tall/thin) instability profiles near 500 J/kg advect ahead of a
prefrontal trough. Despite limited instability profiles, shear
profiles (especially in the 0-1km and 0-2.5km layer) are quite
impressive in the 40-50kt range. With lower LCL's and a mixed
boundary layer, near sfc based convection may have little inhibition
to mix down higher momentum air in convective overturning. Lapse
rates aloft are still forecast to remain well less than 7 C/km
limiting much of a larger hail potential. Although a much lower
probability outcome, given the orientation of shear profile and
structure of instability through the column, have become somewhat
more concerned about broken shallow linear convection obtaining
QLCS/mini-bowing structures capable of quick spin-up tornadoes.
Timing would have main activity into the wrn cwa around mid evening
racing east at 50-60 mph exiting into eastern Missouri and
exhausting available instability shortly after midnight.

Deep negative height anomaly will translate into southern Minnesota
Wednesday leaving the forecast within the dry slot and westerly
downslope region. In addition to a westerly component favoring deep
mechanical mixing, an elongated arm of descending PV through the mid
troposphere will promote effective diurnal momentum transfer and
mixing to the surface. Both forecast soundings and numerical
guidance supports wind advisory criteria easily being reached across
far northern Missouri through peak heating. Even outside of the
advisory area, winds will be noticeably strong and gusty, although
fortunately thermal profiles will keep temperatures in the above
average range.

The first day of March will more resemble the first day of April or
May with unseasonably high 1000-850mb thickness values and H8
temperatures in the +8C to +10c range. Numerical guidance has
steadily been edging higher each model run, and correspondingly have
continued to push above guidance values towards bias corrected
versions of the ECMWF and GEM, which have performed best during the
cold season in anomalously warm temperature regimes (yielding middle
60s to lower 70s).

21

Medium Range (Friday through Tuesday)...

Latest ECMWF has come into better alignment with the more stable GFS
solution for Friday's system, which gives greater confidence that a
sheared, positively tilted upper wave will eject into the Plains.
This also increases confidence on cyclogenesis that will occur over
the Ozarks and the Mid Mississippi Valley on Friday, taking a
surface low near or just south of the forecast area. Given the
sheared nature of the upper low, this system will not have a lot of
cold air to work with, nor very impressive dynamics north of the
surface low track. Still, forecast soundings suggest precipitation
may mix with or change to snow late Friday afternoon as a weak
deformation band sets up across the northern CWA. At this time it
looks like any snow accumulations should be light and limited to an
inch at best. A surge of theta-e to the east of the low could bring
a few chances for thunder across the southern two thirds of the
forecast area.

Deep upper troughing will build into the eastern CONUS over the
weekend, which puts the Central Plains in broad northwest upper flow
over the weekend. This will keep temperatures near average over the
weekend while low level ridging keeps precipitation chances low.
Temps will rebound back above average late in the extended as low
level ridging shifts to the east.

Hawblitzel

&&

.AVIATION...

For the 00Z TAFs...Focus is on the developing line of convection over
central Kansas which is expected to organize later this evening
across eastern Kansas. At this time, confidence is high enough that
convection will impact all three TAFs sites to include a 2-hour
window of prevailing thunderstorms near 06Z. Wind shear along this
line will be high with 60-65 kt winds at 2000 ft, and possibly higher
than 70 kt at 5000 feet. This wind shear may also lead to some strong
storms with high winds, though the strong storm threat won't be able
to be fully assessed until later this evening. Precip and clouds
will be quick to clear out behind the front as a pronounced dry slot
moves through. Continued strong low level winds behind the front will
lead to gusty southwest winds for much of the day Weds.

Hawblitzel

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WIND ADVISORY from 9 AM to 6 PM CST Wednesday FOR MOZ001>008-
     015>017-024-025.

KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Feb 28, 5:59 PM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
559 PM CST TUE FEB 28 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291215-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
559 PM CST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A POWERFUL STORM SYSTEM WILL MOVE THROUGH THE CENTRAL PLAINS THIS
EVENING. EXTENSIVE THUNDERSTORM ACTIVITY IS DEVELOPING ACROSS CENTRAL
KANSAS THIS EVENING...AND WILL MOVE INTO EASTERN KANSAS AND WESTERN
MISSOURI LATER TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE OVER THE WESTERN PORTIONS OF THE OUTLOOK AREA AS A POTENTIAL
BROKEN LINE OF FAST MOVING THUNDERSTORMS MOVES INTO THE REGION. THE
STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS...AND POTENTIALLY AN ISOLATED TORNADO. THE THUNDERSTORM
ACTIVITY WILL QUICKLY END FROM WEST TO EAST AFTER MIDNIGHT AS A COLD
FRONT MOVES THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG AND GUSTY WINDS ARE EXPECTED ACROSS FAR NORTHERN MISSOURI
DURING THE DAY ON WEDNESDAY. SUSTAINED WINDS NEAR 30 MPH WITH GUSTS
APPROACHING 40 MPH WILL BE COMMON FROM THE MID MORNING THROUGH LATE
AFTERNOON HOURS.

THERE IS A CHANCE FOR THUNDERSTORMS ON FRIDAY AFTERNOON OVER CENTRAL
MISSOURI ALONG A COLD FRONT. NO SEVERE WEATHER IS EXPECTED.

SNOW WILL BE POSSIBLE FRIDAY AFTERNOON AND EVENING OVER NORTHEAST
KANSAS AND NORTHWEST MISSOURI AS A STORM SYSTEM EJECTS NORTHEAST.
MINOR ACCUMULATIONS ARE POSSIBLE...GENERALLY ALONG NORTH OF A LINE
FROM KANSAS CITY TO KIRKSVILLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

CUTTER

In the hours before

Local storm report, Feb 28, 9:58 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
958 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     TSTM WND GST     TONGANOXIE              39.11N 95.08W
02/28/2012  E60 MPH          LEAVENWORTH        KS   EMERGENCY MNGR

            ESTIMATED 50 TO 55 MPH WITH GUSTS TO 60

&&

DDEROCHE

The radar

The Pleasant Hill radar (KEAX), 66 km away, was scanning. The volume nearest the first event began at 04:13 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Clay

When
February 28, 10:15 PM CST
Where
Clay County, 2.12 mi SW of Arley
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.380, -94.480

Thunderstorm wind gusts were estimated up to 65 mph.

Thunderstorm Wind, Clay

When
February 28, 10:25 PM CST
Where
Clay County, 1.75 mi SE of Nashua
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.280, -94.560

A roof was blown off and a wall pushed in on a building,that was under construction. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Clay

When
February 28, 10:25 PM CST
Where
Clay County, 1.75 mi NE of Bigham Hgt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.270, -94.560

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, De Kalb

When
February 28, 10:40 PM CST
Where
De Kalb County, 0.87 mi SE of Weatherby
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
39.910, -94.240

A 30 times 50 foot pole barn was blown over. Thunderstorm wind gusts were estimated up to 60 mph.

Hail, De Kalb

When
February 28, 10:40 PM CST
Where
De Kalb County, Weatherby
Measured
0.88 in hail
Reported by
Public
Coordinates
39.920, -94.250

Thunderstorm Wind, Daviess

When
February 28, 10:43 PM CST
Where
Daviess County, 1.27 mi ENE of Alta Vista
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.910, -94.180

Two mobile homes were blown over, along with power lines down. Two people were trapped for awhile, but were uninjured.

Thunderstorm Wind, Jackson

When
February 28, 10:43 PM CST
Where
Jackson County, 2.68 mi E of Kansas City Downtown
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.120, -94.550

Thunderstorm wind gusts were estimated up to 60 mph, near River Market.

Thunderstorm Wind, Clay

When
February 28, 10:46 PM CST
Where
Clay County, 0.69 mi S of Claycomo
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.190, -94.530

Thunderstorm wind gusts were estimated up to 70 mph.

Thunderstorm Wind, Livingston

When
February 28, 11:13 PM CST
Where
Livingston County, 0.69 mi S of Chillicothe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.790, -93.550

Thunderstorm wind gusts were estimated up to 60 mph. Pea sized hail was also reported.

Thunderstorm Wind, Linn

When
February 28, 11:35 PM CST
Where
Linn County, 3 mi SW of Linneus
Measured
87 kt (100 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
39.839, -93.270

Thunderstorm straight line wind gusts were estimated from 80 to 100 mph. One residential building, just west of Highway 5, had its roof taken off. The residents were not home at the time. Many large trees were reported down, along with several barb wired fences.

Thunderstorm Wind, Linn

When
February 28, 11:36 PM CST
Where
Linn County, 1.74 mi SE of Lmneus
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.860, -93.160

A thunderstorm wind gust was measured at 58 mph.

Thunderstorm Wind, Adair

When
February 29, 12:12 AM CST
Where
Adair County, 2.96 mi SE of Irk Cannon Mem Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.070, -92.490

Several large trees were blown down, along Highway E, with damage reported to cars and a home. Powerlines were also down on Highway 63 north of La Plata. Thunderstorm wind gusts were estimated up to 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358978, 358974, 358979, 358975, 358984, 358976, 358980, 358981, 358982, 364120, 358983, 358977.